Alert archive / South Dakota / Tornado Warnings in 2019

Tornado Warning 5, NWS Aberdeen, SD

September 9, 2019Day County, Roberts County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Sep 9, 2019, 8:16 PM CDT for Day County, Roberts County, South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2019, 8:16 PM CDT (01:16 UTC)
Expired
Sep 9, 2019, 8:45 PM CDT
In force
29 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Day County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 91 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2019-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 850 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2019-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
850 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
1.2
Supercell composite
12.3

Open this sounding in Storm Lab

The text

As transmitted.

015 
WFUS53 KABR 100116
TORABR
SDC037-109-100145-
/O.NEW.KABR.TO.W.0005.190910T0116Z-190910T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
816 PM CDT Mon Sep 9 2019

The National Weather Service in Aberdeen has issued a

* Tornado Warning for...
  Southwestern Roberts County in northeastern South Dakota...
  Northeastern Day County in northeastern South Dakota...

* Until 845 PM CDT.
    
* At 816 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Enemy Swim Housing, or 13 miles northeast of
  Webster, moving east at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Enemy Swim Lake and Pickerel Lake Rec Area around 820 PM CDT.
  Rudebusch Corner around 830 PM CDT.
  Finley Heights Housing around 840 PM CDT.
  Agency Village around 845 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4537 9737 4550 9740 4557 9708 4538 9702
TIME...MOT...LOC 0116Z 255DEG 23KT 4545 9730 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

SRF
2 follow-up statements
510 
WWUS53 KABR 100125
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
825 PM CDT Mon Sep 9 2019

SDC037-109-100145-
/O.CON.KABR.TO.W.0005.000000T0000Z-190910T0145Z/
Roberts SD-Day SD-
825 PM CDT Mon Sep 9 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
SOUTHWESTERN ROBERTS AND EAST CENTRAL DAY COUNTIES...
    
At 825 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Enemy Swim Lake, or 15 miles southwest of Sisseton,
moving east at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Rudebusch Corner around 830 PM CDT.
  Finley Heights Housing around 840 PM CDT.
  Agency Village around 845 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 4539 9728 4550 9731 4557 9708 4538 9702
TIME...MOT...LOC 0125Z 255DEG 23KT 4547 9722 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

SRF
002 
WWUS53 KABR 100134
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
834 PM CDT Mon Sep 9 2019

SDC037-109-100145-
/O.CON.KABR.TO.W.0005.000000T0000Z-190910T0145Z/
Roberts SD-Day SD-
834 PM CDT Mon Sep 9 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
SOUTHWESTERN ROBERTS AND NORTHEASTERN DAY COUNTIES...
    
At 834 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Finley Heights Housing, or 12 miles south of
Sisseton, moving east at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Finley Heights Housing around 840 PM CDT.
  Agency Village around 845 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 4542 9719 4552 9723 4557 9708 4544 9704
TIME...MOT...LOC 0134Z 255DEG 23KT 4549 9713 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

SRF

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Sep 9, 6:27 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Sep 9, 6:27 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
627 PM CDT Mon Sep 9 2019

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 306 PM CDT Mon Sep 9 2019

Forecast challenges include a low probability potential of severe
weather early this evening, and then again by early Tuesday evening.

Currently, skies are partly to mostly cloudy over the region. Most
of the earlier convection has pushed north and east out of the area
this afternoon, and just monitoring an area of the CWA along and
south of a line from Eureka to Aberdeen to Clark, as well, for how
much destabilization will occur over the next few hours. Where it
remains cloudy and is still raining, temperatures are still only in
the upper 50s to mid 60s. But, where the sun is shining,
temperatures have warmed into the 70s to lower 80s.

There is a rather low chance of boundary layer-based convection
initiating within or perhaps just southwest of a surface low/warm
frontal regime setting up over central South Dakota late this
afternoon/early this evening. Deep layer shear and instability would
support supercellular convection late this afternoon/early evening.
Despite a slight swing around to south-southwesterly winds at the
top of the boundary layer, surface winds remain from the southeast
on either side of the warm front extending from near Onida to Huron.
Low level severe (tornado) parameters also continue to show up as
"favorable" with low LCL's along the warm front, adequate 0-1km
srh/ehi values, and apparently no lack of low level CAPE/surface
vorticity. But again, much of the severe weather potential depends
on the amount of clearing/destabilization that happens and where the
convection initiates (within the surface low/along the warm front:
maybe an isolated TOR potential; or behind it all in the warm
sector: less TOR potential, but still heavy rain and hail/wind
potential).

Later tonight, as skies clear off, should be seeing the potential
for fog. Most of Tuesday should be dry and warmer, with highs most
everywhere getting into the 70s, despite a weak caa northerly
boundary layer wind. The surface low that gathers over the CWA this
evening will push off to the east/northeast overnight, leaving in
its wake a surface cold front/surface trof that meanders south of
the CWA into Tuesday morning. The boundary will begin to take on
warm front characteristics Tuesday afternoon as the next low
pressure system begins to approach the region from the southwest.
Likely, the surface boundary stays south of the CWA. But there
should be no lack of isentropic ascent/upglide up over the boundary
into this CWA (potential llj support) where moisture advection/low
and mid level waa and synoptic scale lift can combine to potentially
produce another round of elevated convection Tuesday night, and
mainly along and south of U.S. Highway 212.

Temperatures in the short term will be running near to slightly
above normal.

.LONG TERM...(Wednesday through Monday)
Issued at 306 PM CDT Mon Sep 9 2019

The long term features additional rainfall chances, beginning with
left-over activity Wednesday morning as a northeastward-moving
shortwave exits our area. There should be a temporary break in at
least steady precipitation during the mid/late morning, but forecast
soundings hold on to low-level moisture and widespread low cloud
cover. A large western conus upper trough shifts east towards/into
the Northern Plains by the late afternoon, and shower and
thunderstorm development is expected in response first across
central South Dakota and eventually across the rest of the area.
Precipitation chances associated with this system won't completely
diminish until Friday morning. Main concerns: Moderate to at times
heavy rainfall and/or strong to severe thunderstorms are possible
from the late afternoon on Wednesday through Thursday morning. A
moist atmosphere with PW of over 2 standard deviations above
normal will help yield anywhere from 0.5 to as much as 1.5 inches
of rain. The placement of the surface low will dictate who has the
best chance for severe weather, as instability will be limited
north of the warm front. The SPC currently has a marginal/slight
risk across roughly the southern third of our CWA. This system
will also bring breezy northwest winds both on Thursday and
Friday, as high pressure builds in from the west.

By Friday, zonal flow aloft takes over. Although there's not a
strong signal for widespread rain/t-storm activity, weak
disturbances should keep the weather at least somewhat unsettled
through early next week. High temperatures will be below normal/in
the 60s until the weekend, when near normal/mid-70s are most likely.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 625 PM CDT Mon Sep 9 2019

Isolated evening storms are possible but most of the evening
should feature VFR conditions. Later tonight some fog and low
clouds are possible, especially at KABR/KATY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Dorn
LONG TERM...Lueck
AVIATION...TDK
Hazardous weather outlook, Sep 9, 2:13 PM CDT, 6 hours 3 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
213 PM CDT Mon Sep 9 2019

MNZ039-046-SDZ006>008-011-018>023-101915-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington-
Grant-Hamlin-Deuel-
213 PM CDT Mon Sep 9 2019

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible this afternoon into this evening. A few
storms could be strong to severe. Periods of heavy rain are also
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms Tuesday night into Wednesday morning could be strong to
severe with damaging winds the main threat. Locally heavy rainfall
can be expected as well, mainly south of Highway 212.

Additional storms will be possible Wednesday afternoon through
Thursday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

SDZ033>037-045-048-051-101915-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
213 PM CDT Mon Sep 9 2019 /113 PM MDT Mon Sep 9 2019/

This Hazardous Weather Outlook is for central South Dakota.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe storms will be possible Tuesday night into Wednesday
morning. Damaging winds and rainfall amounts of 1-3 inches will be
the main threats. There is the potential for localized flooding.

Additional severe storms will be possible Wednesday afternoon into
Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ003>005-009-010-015>017-101915-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
213 PM CDT Mon Sep 9 2019 /113 PM MDT Mon Sep 9 2019/

This Hazardous Weather Outlook is for north central South Dakota.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong storms will be possible Tuesday night into Wednesday morning.
Gusty winds and locally heavy rainfall will be the main threats.

Additional storms are possible Wednesday afternoon through Thursday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SD

In the hours before

Special weather statement, Sep 9, 7:38 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
738 PM CDT Mon Sep 9 2019

SDZ006-011-100115-
Brown SD-Day SD-
738 PM CDT Mon Sep 9 2019

...SPECIAL WEATHER STATEMENT FOR WEST CENTRAL DAY AND SOUTHEASTERN
BROWN COUNTIES UNTIL 815 PM CDT...

At 736 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ferney to near Stratford. Movement was
east at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms. The atmosphere is favorable for brief tornadoes to
occur with these storms.

Locations impacted include...
Bristol, Andover, Stratford, Verdon and Ferney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4549 9762 4529 9775 4524 9812 4524 9842
      4536 9844
TIME...MOT...LOC 0036Z 256DEG 23KT 4536 9800 4527 9833

SRF
Local storm report, Sep 9, 8:07 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
807 PM CDT MON SEP 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     TORNADO          4 NNW BRISTOL           45.41N 97.77W
09/09/2019                   DAY                SD   EMERGENCY MNGR

            CONFIRMED TOUCHDOWN EAST OF ANDOVER.

&&

DYE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 7:38 PM CDTSpecial Weather StatementABRDay37 min
Sep 9, 7:46 PM CDTSevere Thunderstorm WarningABRBrown, Day44 min
Sep 9, 8:01 PM CDTTornado WarningABRDay29 min
Sep 9, 8:19 PM CDTTornado Warning Tornado observedABRDay26 min
Sep 9, 8:48 PM CDTSpecial Weather StatementABRRoberts42 min
Sep 9, 8:57 PM CDTSevere Thunderstorm WarningABRRoberts48 min
Sep 9, 9:39 PM CDTSpecial Weather StatementABRRoberts51 min
Sep 10, 5:36 PM CDTSevere Thunderstorm WarningABRLyman24 min
Sep 10, 6:04 PM CDTSevere Thunderstorm WarningABRLyman56 min

Nearby

Tornado Warnings in South Dakota, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.